Alert archive / Indiana / River Flood Warnings in 2019

River Flood Warning 256, NWS Indianapolis, IN

May 16, 2019Parke County, Vermillion County, Vigo County, Indiana

NWS Indianapolis, IN issued this river flood warning at May 16, 2019, 2:37 PM EDT for Parke County, Vermillion County, Vigo County, Indiana. It was in force for 72 hr.

The area

The counties it named.

The facts

Issued
May 16, 2019, 2:37 PM EDT (18:37 UTC)
Expired
May 19, 2019, 2:17 PM EDT
In force
72 hr
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Flood severity
Minor

Counties Parke County, IN, Vermillion County, IN, Vigo County, IN

The radar

The Indianapolis radar (KIND), 92 km from the middle of the area, began a volume at 18:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Wabash River at Montezuma (MTZI3).

Action stage
10 ft
Minor stage
14 ft
Moderate stage
24 ft
Major stage
31 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 03340500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this river flood warning went out at May 16, 12:53 PM EDT, 1 hour 44 minutes earlier.

Area forecast discussion, May 16, 12:53 PM EDT, 1 hour 44 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
1253 PM EDT Thu May 16 2019

.UPDATE...
The AVIATION section has been updated below.

&&

.SYNOPSIS...
Issued at 400 AM EDT Thu May 16 2019

A frontal zone will begin to approach the area today, perhaps
sparking a few thunderstorms near peak heating, with more
potentially moving in overnight as the front gets closer. Chances
will be highest north nearest the boundary over the next couple
of days, before it is forced back northward by developing low
pressure to the west. This will give a brief break of dry weather
as the weekend starts, before the cold front moves in to bring
additional thunderstorms late in the weekend. Periodic chances can
be expected into next week as an active pattern continues.

&&

.NEAR TERM /Rest of Today and Tonight/...
Issued at 942 AM EDT Thu May 16 2019

Fog continues to lift so removed mention of it from the forecast.
Focus is then on convective complex across Wisconsin into Iowa.
There remains a lot of uncertainty on how much if any of this makes
into central Indiana this afternoon. Good warm advection aloft
should help sustain at least part of it, but how much and where
remains in question.

Started PoPs a bit earlier than previous across the northwest given
current timing of the storms. Left PoPs in chance category across
the north for now this afternoon, but will have to continue to watch
closely.

Clouds from the complex will make it into the area, so continued
with increasing clouds for this afternoon. Nudged down high
temperatures a bit given the thicker clouds moving in, but again
will have to watch closely as to where the thickest clouds will go.

Previous discussion follows...

Expect dry weather much of today, but as peak heating approaches,
there will be a chance for remnant boundaries and the approaching
front to spark some storms that could impact portions of the area.
Additional convection may develop into the overnight that will
have the potential to become organized and may pose a severe
threat, mainly north and northeast, as a 40-45KT westerly low
level jet feeds into any storms that do develop. Day one slight
risk is reasonable.

Consensus temperatures looked a little too cool today given the
length of time we're likely to be dry and upstream numbers which
were well into the 80s in spots. Expect upper 70s to low 80s most
areas today. Overnight tonight, warm advection ahead of the
approaching front and widespread cloud cover should keep temps up,
and adjusted temps accordingly. May not drop out of the mid 60s in
spots tonight.

&&

.SHORT TERM /Friday through Saturday Night/...
Issued at 400 AM EDT Thu May 16 2019

Will continue to carry low chances near the boundary Friday into
Friday evening, and then cut off pops late Friday night into
Saturday evening as the front is forced back northward by
approaching low pressure from the west. The cold front will begin
to impinge upon the area late Saturday night and will carry low
chances for thunder in the west as a result.

Consensus temperatures required some minor adjustments but were
generally in the ballpark. Should see our first real taste of
summer Friday and Saturday with highs well into the 80s in spots.

&&

.LONG TERM /Sunday through Wednesday/...
Issued at 322 AM EDT Thu May 16 2019

Models and ensembles in good agree agreement that two strong
negatively-tilted troughs will pivot north across the western
Great Lakes and bring chances for thunderstorms too the area. The
best chances look to be Sunday and Tuesday night. Blend agrees and
so will not make any changes.

For the rest of the long term, good confidence that ridging will
result in mainly dry weather and near normal to above normal
temperatures per the blend.

&&

.AVIATION (Discussion for the 161800Z TAF Issuance)...
Issued at 1253 PM EDT Thu May 16 2019

Outside of any convection, VFR conditions are expected through the
period. Some low level wind shear is possible overnight.

Will continue to monitor TSRA complex across Illinois. The eastern
end is weakening while western end continues. Low confidence in its
evolution into the TAF sites due to less instability locally. For
now will just mention VCSH, but TS definitely still on the table.

Additional SHRA/TSRA will develop tonight with another upper wave.
Greatest coverage will be north of the TAF sites, but enough will be
around to have a VCSH mention at the northern sites.

Isolated convection is possible Friday, but odds are too low to
mention that far out.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SYNOPSIS...Nield
NEAR TERM...Nield/50
SHORT TERM...Nield
LONG TERM...MK
AVIATION...50
Hazardous weather outlook, May 16, 1:49 PM EDT, 48 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
149 PM EDT Thu May 16 2019

INZ021-028>031-035>049-051>057-060>065-067>072-171800-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport,
Rockville, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, Cumberland, New Castle, Terre Haute,
Brazil, Clay City, Spencer, Martinsville, Mooresville, Greenwood,
Franklin, Shelbyville, Rushville, Sullivan, Linton, Bloomfield,
Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington,
Loogootee, Shoals, Bedford, Mitchell, Seymour, Brownstown,
and North Vernon
149 PM EDT Thu May 16 2019

This hazardous weather outlook is for central Indiana.

.DAY ONE...This Afternoon and Tonight.

Outlook: Thunderstorms are possible. A few may be severe.

Hazards: Damaging winds, large hail, isolated tornadoes, brief heavy
rain and lightning.

Timing: General thunderstorms mainly after 300 PM and then through
the night most areas. Window for severe storms mainly 300 PM to
Midnight.

Discussion: A cold front will approach from the northwest and could .

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Outlook: There is a chance for thunderstorms over parts of northern
and central Indiana through Friday evening. A few storms could
become strong to severe with damaging winds and large hail as the
main threats.

Thunderstorms will again be possible Saturday night through Sunday
night and by the middle of next week. Some of the storms could be
strong at times.

Discussion: A front will stall over northern Indiana Friday and
separate strong systems will lift to the western Great Lakes late in
the weekend and the middle of next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely this afternoon into the evening.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 2:37 PM EDTRiver Flood WarningINDFountain, Parke, Tippecanoe, Vermillion, Warren45 hr
May 16, 3:27 PM EDTSevere Thunderstorm WarningINDWarren48 min
May 16, 4:03 PM EDTSevere Thunderstorm WarningINDFountain, Montgomery, Tippecanoe, Warren42 min
May 16, 4:42 PM EDTSpecial Weather StatementINDMontgomery48 min
May 16, 4:44 PM EDTSpecial Weather StatementINDBoone46 min
May 16, 4:46 PM EDTSpecial Weather StatementINDHancock, Marion44 min
May 16, 5:06 PM EDTSevere Thunderstorm WarningINDParke, Vermillion39 min
May 16, 5:07 PM EDTAreal Flood AdvisoryINDTippecanoe3 hr
May 16, 5:15 PM EDTSevere Thunderstorm WarningINDBoone, Hamilton, Hancock, Hendricks, Henry, Marion30 min
May 16, 5:30 PM EDTSevere Thunderstorm WarningINDHendricks, Johnson, Marion, Morgan, Shelby45 min
May 16, 5:32 PM EDTAreal Flood WarningINDVermillion3 hr
May 16, 5:39 PM EDTSevere Thunderstorm WarningINDParke, Vermillion36 min
May 16, 5:41 PM EDTSevere Thunderstorm WarningINDHancock, Johnson, Marion, Rush, Shelby34 min
May 16, 5:44 PM EDTTornado WarningINDParke, Vermillion31 min
May 16, 6:06 PM EDTTornado WarningINDClay, Parke, Vermillion, Vigo39 min
May 16, 6:08 PM EDTAreal Flood AdvisoryINDParke3 hr
May 16, 6:08 PM EDTSevere Thunderstorm WarningINDBartholomew, Decatur, Johnson, Rush, Shelby37 min
May 16, 6:24 PM EDTSevere Thunderstorm WarningINDClay, Owen, Parke, Putnam, Vigo31 min
May 16, 6:29 PM EDTSevere Thunderstorm WarningINDBartholomew, Decatur, Jennings31 min
May 16, 6:55 PM EDTSevere Thunderstorm WarningINDBartholomew, Brown, Jackson, Jennings50 min
May 16, 7:35 PM EDTAreal Flood AdvisoryINDBartholomew, Jackson, Jennings115 min

Nearby

River Flood Warnings in Indiana, 2019Every river flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.